FDA Adds Stronger Warnings to Fluoroquinolone Labels
On July 10, 2018, the U.S. Food and Drug Administration (FDA) announced new required safety labeling for all fluoroquinolone antibiotics. These label changes strengthen warnings about the risks of mental health and metabolic adverse effects known to occur after oral or parenteral fluoroquinolone administration. These new safety concerns join a number of other adverse effects and boxed warnings already required on the labels of these products, including the increased risk of tendinitis and tendon rupture, the risk of worsening symptoms for those with myasthenia gravis, and the potential for irreversible peripheral neuropathy. As with those earlier label additions, the FDA has again commented on the important clinical role this class of antibiotics play in practice, and that the risks of adverse effects are generally outweighed by the benefits for patients with a number of acute bacterial infections, but encourages prescribers to limit the use of these drugs to who have no alternative treatment options.
These required label changes also call for class-wide label changes that standardize the Warnings and Precautions sections of all fluoroquinolones in the class. The mental health side effects to be included in the labeling across all the fluoroquinolones are disturbances in attention, disorientation, agitation, nervousness, memory impairment and delirium. The blood glucose disturbances subsection of the labeling for all systemic fluoroquinolones will now be required to explicitly reflect the potential risk of coma with hypoglycemia.
Additional information about several fluoroquinolones including levofloxacin, ciprofloxacin and moxifloxacin can be found in the Top 300 Pharmacy Drug Cards. If you or your institution subscribes to AccessPharmacy, use or create your MyAccess Profile to sign-in to the Top 300 Pharmacy Drug Cards. If your institution does not provide access, ask your medical librarian about subscribing.